What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 14, 2:01 PM CST, 1 hour 29 minutes earlier. Its key messages:
- A brief period of critical fire weather conditions expected this afternoon as breezy south winds combine with minimum relative humidity values near 20 percent.
- A chance for thunderstorms exists for much of south central Nebraska this afternoon into the early evening hours. Some of these storms could be on the stronger to marginally severe side across areas mainly east of Highway 281. Damaging winds gusts and hail to the size of pennies are the primary concerns.
- Strong northwesterly winds will develop across the region this evening and continue into the morning hours Saturday. A High Wind Warning goes into effect at 7 PM for portions of south central Nebraska generally along and north of Highway 6...where winds are forecast to be the strongest.
- Dry air and strong winds (gusts 45 mph) will combine to result in critical fire weather conditions Satudray afternoon for parts of south central Nebraska and all of north central Kansas, with additional fire weather concerns for at least parts of the local area expected each afternoon through next Tuesday.
- Another (potentially strong) area of low pressure will impact the plains next Tuesday night through Wednesday. While there is still plenty of uncertainty, some accumulating snowfall looks possible for the entire forecast area with this system.
Area forecast discussion, Mar 14, 2:01 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
301 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- A brief period of critical fire weather conditions expected
this afternoon as breezy south winds combine with minimum
relative humidity values near 20 percent.
- A chance for thunderstorms exists for much of south central
Nebraska this afternoon into the early evening hours. Some of
these storms could be on the stronger to marginally severe
side across areas mainly east of Highway 281. Damaging winds
gusts and hail to the size of pennies are the primary
concerns.
- Strong northwesterly winds will develop across the region this
evening and continue into the morning hours Saturday. A High
Wind Warning goes into effect at 7 PM for portions of
south central Nebraska generally along and north of Highway
6...where winds are forecast to be the strongest.
- Dry air and strong winds (gusts 45 mph) will combine to result
in critical fire weather conditions Satudray afternoon for
parts of south central Nebraska and all of north central
Kansas, with additional fire weather concerns for at least
parts of the local area expected each afternoon through next
Tuesday.
- Another (potentially strong) area of low pressure will impact
the plains next Tuesday night through Wednesday. While there
is still plenty of uncertainty, some accumulating snowfall
looks possible for the entire forecast area with this system.
&&
.DISCUSSION...
Issued at 230 PM CDT Fri Mar 14 2025
A bit of haze in the sky this afternoon as elevated dust from
the desert southwest has streamed across the local area ahead of
the anticipated upper level low. Ahead of this low, southerly
winds have also increased across the area, with a few gusts of
25 to 30 mph this afternoon making it feel a bit breezy. These
winds combined RH values near 20 percent are resulting in some
elevated fire weather concerns across the area, with the worst
conditions expected to continue across the counties southeast
of a line from Geneva, Nebraska to Osborne, Kansas where a Red
Flag warning remains in effect until 7 PM this evening.
Over the next few hours, expect some CU to start enhancing on
satellite as the upper low approaches the area and helps
initiate some shower and thunderstorm development. With about
1000 Joules of Cape and an inverted V sounding, could see a few
elevated thunderstorms develop over the next few hours, with
severe wind gusts being the primary concern, with some small
hail in the stronger storms not out of the question. The main
focus of this thunderstorm development should be roughly east of
281 and through the early evening hours (7-9PM). As this
thunderstorm activity then pushes east, expect some wrap around
moisture along with increasing winds across the local area.
Upped the wind gust potential just a bit when updating the
forecast this afternoon, with some isolated (non-convective)
wind gusts of 60 mph possible. While the strongest winds are
anticipated near the upper level low overnight, they will
continue into the daytime hours Saturday, and the high wind
warning will continue through 1 PM. Thereafter...winds should
let up a bit during the afternoon hours - albeit they will still
be gusty with gusts of 40 to 50 mph possible during the
afternoon hours.
Given the windy conditions and dry air advection behind the low,
near-critical to critical fire weather conditions are expected
to develop by midday Saturday, and likely will need to upgrade
the fire weather watch on the next shift to a Red Flag warning.
Dry weather will then continue into the daytime hours next
Tuesday before the next upper level low impacts the area Tuesday
night into Wednesday. With the dry weather, warm temperatures
and an occasionally breezy conditions, expect additional fire
weather concerns across at least parts of the local area each
day Sunday through Tuesday.
Thereafter, the next low will be emerging into the central
plains with a cold front descending from the north. This system
has been consistently cooler than the current system the past
few days, and there is increasing confidence that much of the
area could see some measurable snow Tuesday night into
Wednesday - Possibly an advisory type event for areas north of
I-80. In addition, another Windy day can be expected next
Wednesday, with gusts 45 MPH+ already in the forecast. Stay
tuned.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1200 PM CDT Fri Mar 14 2025
For KGRI/KEAR Airports:
A strong low pressure system will lift northeast across the
central plains today. Expect southerly winds to gust to near 25
KTS this afternoon at both terminals ahead of this low with
winds shifting during the evening hours, becoming northwest with
gusts to near 45KTS by around 15/03Z. Showers and a few
thunderstorms are expected to develop in the vicinity of both
terminals aft 14/21Z...with CIGS lowering to MVFR levels by
15/03Z and remaining in the MVFR range through Saturday morning.
Could see some additional -SHRAs during the late evening into
overnight hours...with chances ending roughly around 15/10Z.
Prevailing VFR conditions should return by 15/14Z...although
winds will continue to gust 35KTS+ for much of the day Saturday.
&&
.FIRE WEATHER...
Issued at 304 AM CDT Fri Mar 14 2025
Periods of critical and near-critical fire weather conditions
will be noted for the next several days, each of which is a
slightly different circumstance.
Today, as the strong low pressure wraps, the worst fire weather
weather conditions BY FAR will be south of the forecast area,
but the northern edges of the dry slot may move far enough
north/west to clip areas southeast of a line from Geneva...
to Nelson to Osborne. While the Red Flag Warning (RFW) goes
from 1 to 7 PM, this event will actually likely only be 3-4
hours max at any one location. Assuming relative humidity (RH)
values do drop to sub-20% levels, winds will likely be just
strong enough, or just gusty enough to warrant the RFW.
Powerful systems like this can often do more than advertised.
The next period of concern is somewhat unique and comes Saturday
afternoon as strong northwest winds, though decreasing, are
still likely to gust over 40 mph. Dry advection but also
subsident drying in the wake of the low will push dewpoints
into the single digits, if not lower. So, despite high
temperatures only around 50 degrees, that still spells RH
values as low as 15 percent. On the negative, there may be
some clouds lingering, and we could have a few spots that
might still be damp from rain, but fine fuels wills quickly
reflect the extreme dryness of the atmosphere. Bottom line
is the wind and RH values alone warrant a Fire Weather Watch
over about the western 2/3rds of the forecast area. Eastern
areas may not dry as much so held those out for now. If the
low moves farther away faster, the drying would also move
farther east.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Saturday afternoon through Saturday
evening for NEZ039-040-046-047-060>062-072>075-082>085.
Red Flag Warning until 7 PM CDT this evening for NEZ077-086-
087.
High Wind Warning from 7 PM this evening to 1 PM CDT Saturday
for NEZ039>041-046>049-060>064-072>077.
KS...Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ005>007-017>019.
Red Flag Warning until 7 PM CDT this evening for KSZ007-018-
019.
&&
DISCUSSION...Rossi
AVIATION...Rossi
FIRE WEATHER...MoritzHazardous weather outlook, Mar 14, 12:56 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
156 PM CDT Fri Mar 14 2025
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
156 PM CDT Fri Mar 14 2025
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
A Red Flag Warning remains in effect through 7 PM CDT for areas
southeast of a line from Geneva Nebraska to Osborne Kansas. Please
see the latest Red Flag warning message for additional
information.
An isolated strong to possibly severe thunderstorm is possible
between 2 pm and 9 pm along the Highway 81 corridor from Hebron
to Columbus. The main hazard would be a brief wind gust of
50 to 60 mph and possibly some penny size hail.
High winds will spread across areas along and north of U.S.
Highway 6 in south central Nebraska late this afternoon and early
this evening. Northwest winds gusting over 50 mph are likely this
evening and overnight. A High Wind Warning goes into effect
starting at 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A High Wind Warning will be in effect Saturday morning in south
central Nebraska along and north of Highway 6. Winds will gust
over 50 mph in the morning but start to let up by midday.
There are a few different time periods during which fire weather
conditions may reach critical of near-critical levels. The first
is Saturday afternoon across a good part of south central
Nebraska and all of north central Kansas. A Fire Weather Watch has
been posted for much of the region Saturday afternoon because of
the expected combination of strong winds and low relative
humidity values. Along with Saturday, each afternoon from Sunday
through Tuesday could have at least near-critical fire weather
concerns across parts of the local area.
Finally, a strong weather system may bring some snow and strong
winds to the area on Wednesday. Accumulating snowfall along with
winds gusts to at least 45 mph appear possible next Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any potential severe weather
associated with thunderstorms today, any possible damage from
strong northwest winds this evening into Saturday, and also any
measurements of possible snow that might occur Saturday morning.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
In the hours before
Local storm report, Mar 14, 2:51 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
351 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Gst Smith Center Airport 39.76N 98.79W
03/14/2025 M52 MPH Smith KS AWOS
&&Special weather statement, Mar 14, 3:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
404 PM CDT Fri Mar 14 2025
NEZ075>077-085>087-142145-
Thayer NE-Nuckolls NE-Adams NE-Webster NE-Clay NE-Fillmore NE-
404 PM CDT Fri Mar 14 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLAY...WEBSTER...
NUCKOLLS...SOUTHEASTERN ADAMS...SOUTHERN FILLMORE AND THAYER COUNTIES
THROUGH 445 PM CDT...
At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inavale to Gilead. Movement was northeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Ruskin, Alexandria, Inavale, Nora, Red Cloud, Hebron, Cowles,
Deshler, Nelson, and Belvidere around 410 PM CDT.
Oak around 415 PM CDT.
Carleton around 420 PM CDT.
Other locations in the path of these storms include Davenport,
Bruning, Rosemont and Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9873 4007 9873 4051 9858 4056 9737
4001 9737
TIME...MOT...LOC 2104Z 213DEG 26KT 4005 9868 4017 9739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SchuldtLocal storm report, Mar 14, 3:06 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
406 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 2 SW Oak 40.22N 97.92W
03/14/2025 M53 MPH Nuckolls NE Public
&&Local storm report, Mar 14, 3:17 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
417 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Tstm Wnd Gst 3 NNW Oak 40.28N 97.93W
03/14/2025 M56 MPH Nuckolls NE Mesonet
&&Special weather statement, Mar 14, 3:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
425 PM CDT Fri Mar 14 2025
NEZ048-062>064-075>077-142215-
Merrick NE-Adams NE-Hamilton NE-Hall NE-Clay NE-York NE-Fillmore NE-
425 PM CDT Fri Mar 14 2025
...STRONG THUNDERSTORMS WILL IMPACT CLAY...ADAMS...HAMILTON...YORK...
FILLMORE...SOUTHWESTERN MERRICK AND HALL COUNTIES THROUGH 515 PM
CDT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roseland to Milligan. Movement was
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Inland, Glenvil, Fairmont, Hastings, Geneva, Exeter, Roseland,
Sutton, Saronville, and Clay Center around 430 PM CDT.
Juniata and Harvard around 435 PM CDT.
Lushton, Hansen, Stockham, Trumbull, and McCool Junction around
440 PM CDT.
Other locations in the path of these storms include Henderson, York,
Giltner, Doniphan, Aurora, Hampton, Bradshaw, Waco, Grand Island,
Phillips, Gresham and Benedict.
This includes Interstate 80 between mile markers 299 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9869 4104 9855 4105 9737 4043 9737
TIME...MOT...LOC 2124Z 204DEG 45KT 4043 9856 4052 9737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SchuldtLocal storm report, Mar 14, 3:27 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
427 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Tstm Wnd Gst 3 W Carleton 40.29N 97.72W
03/14/2025 M54 MPH Thayer NE Mesonet
0411 PM Tstm Wnd Gst 3 S Carleton 40.26N 97.67W
03/14/2025 M51 MPH Thayer NE Mesonet
0415 PM Tstm Wnd Gst Davenport 40.31N 97.81W
03/14/2025 M50 MPH Thayer NE Mesonet
0415 PM Tstm Wnd Gst 2 SSE Davenport 40.28N 97.80W
03/14/2025 M52 MPH Thayer NE Mesonet
0412 PM Tstm Wnd Gst 3 SW Davenport 40.28N 97.85W
03/14/2025 M53 MPH Nuckolls NE Mesonet
0414 PM Tstm Wnd Gst 2 SE Edgar 40.35N 97.95W
03/14/2025 M55 MPH Nuckolls NE Mesonet
0423 PM Tstm Wnd Gst 4 NNW Strang 40.47N 97.63W
03/14/2025 M53 MPH Fillmore NE Mesonet
&&